FDA Warns About Acetaminophen Dosage for Children
(WASHINGTON) -- Parents with children who take liquid acetaminophen are being asked to take the time to read the label accompanying the drug before giving it to their kids.
The warning comes from the Food and Drug Administration (FDA), which says a less concentrated form of the drug is now hitting store shelves and parents are being asked to double-check the dosage since giving a child too little can cause the medication to be ineffective, while too much cause serious side effects and may even lead to death.
"Be very careful when you’re giving your infant acetaminophen" Carol Holquist, director of FDA’s Division of Medical Error Prevention and Analysis, said in a statement.
Acetaminophen is used for relief with fever, toothache, as well as cold and fever, among other illnesses.
The FDA warns that while some manufacturers are taking the precautionary step to only offer the less concentrated version of the medicine, parents must be aware that both the stronger and weaker forms are still on store shelves.
So, to help parents and caregivers ensure that they give children the right dosage of acetaminophen, the FDA is offering the following guidelines:
- Read the Drug Facts label on the package very carefully to identify the concentration of the liquid acetaminophen, the correct dosage, and the directions for use.
- Do not depend on a banner proclaiming that the product is “new.” Some medicines with the old concentration also have this headline on their packaging.
- Use only the dosing device provided with the purchased product in order to correctly measure the right amount of liquid acetaminophen.
- Consult your pediatrician before giving this medication and make sure you’re both talking about the same concentration.
Copyright 2011 ABC News Radio